The antifolate pemetrexed (Alimta) is the first and is only drug approved by the FDA specifically to treat malignant mesothelioma, the aggressive cancer most closely associated with asbestos exposure. A combination of pemetrexed and a platinum-based drug like cisplatin or carboplatin is the first-line treatment for most mesothelioma patients.
But, like every drug, pemetrexed carries the potential for side effects. Researchers at Perigueux Hospital in Perigueux, France have just published a paper warning of a serious but little-known skin-related side effect of pemetrexed that may be unrecognized by mesothelioma patients and doctors.
The report, published in a French dermatology journal, details the cases of two cancer patients on pemetrexed who developed a serious skin problem with symptoms resembling the connective tissue disease scleroderma. In one case, a man developed painful redness and swelling which started in his left leg and spread to his right. Both of his legs developed lesions that looked like a bacterial skin infection, although the man had no fever.
A second patient developed swelling and redness after just one course of pemetrexed. She, too, broke out in violet-colored infection-like sores, redness, and painful swelling that made it very difficult for her even to walk. Both patients slowly improved when they were taken off pemetrexed (though areas of hard skin persisted), but the French doctors say the problem could be treated faster and more effectively if more clinicians knew about it.
“This cutaneous adverse effect is unrecognized, resulting in delayed diagnosis,” writes lead author Dr. Caroline Corbaux, who says the problem is too often mistaken for an infection. “We feel that this cutaneous toxicity must be recognized on account of its potential severity.”
Previous studies suggest that mesothelioma patients with lower levels of the B vitamin folate in their bodies may be at greatest risk for more severe side effects. The French researchers say mesothelioma patients and others on pemetrexed could potentially avoid chemotherapy-related skin problems with folate and B12 supplementation.
Corbaux, C et al, “Pemetexed-induced scleroderma-like changes in the lower legs”, December 29, 2014, Annales de dematologie et de venerologie, Epub ahead of print